Vermont, 2008

Hail and Damaging Winds in Vermont, June 27, 2008

June 27, 2008 · NWS BTV · 7 events in 4 counties and zones

A mid-atmospheric disturbance and cold front moved across Vermont during the afternoon of June 27th. Scattered thunderstorms developed across south central Vermont which caused some large hail, damaging winds and power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric disturbance and cold front moved across Vermont during the afternoon of June 27th. Scattered thunderstorms developed across south central Vermont which caused some large hail, damaging winds and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 10:06 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 27, 10:06 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1106 AM EDT FRI JUN 27 2008

.SYNOPSIS...
A SURFACE COLD FRONT LOCATED JUST NORTH OF THE INTERNATIONAL BORDER
WILL SAG SOUTHWARD ACROSS THE NORTH COUNTRY TODAY WHILE WEAKENING. A
CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF THE BOUNDARY
ACROSS THE CENTRAL ADIRONDACKS OF NEW YORK...EAST SOUTHEASTWARD INTO
SOUTH CENTRAL VERMONT IS EXPECTED FOR THIS AFTERNOON. A CHANCE OF
SHOWERS ALSO EXISTS SATURDAY AFTERNOON...WITH SHOWERS AND
THUNDERSTORMS LIKELY AREAWIDE ON SUNDAY AS A FRONTAL SYSTEM
APPROACHES FROM THE WEST. SOME OF THE THUNDERSTORMS ON SUNDAY HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1105 AM EDT FRIDAY...VISIBLE SATELLITE LOOP SHOWING BREAKS
IN THE CLOUD COVER DEVELOPING ACROSS THE REGION AT THIS TIME.
SCATTERED SHOWERS EARLIER THIS MORNING ACROSS THE NORTHERN
CHAMPLAIN VALLEY AND NORTH CENTRAL VERMONT HAVE DISSIPATED.
HOWEVER...SURFACE OBSERVATIONS STILL SHOW A WEAK BOUNDARY NEAR THE
INTERNATIONAL BORDER WITH LIGHT NORTHEAST WINDS AT MONTREAL AND
OTTAWA AND LIGHT SOUTHERLY WINDS ON THE U.S. SIDE OF THE
BORDER...WHICH WILL LIKELY ACT AS FOCUS FOR FURTHER SHOWER OR
THUNDERSTORM ACTIVITY. ALSO...GIVEN DAYTIME SURFACE HEATING WHICH
WILL DESTABILIZE THE ATMOSPHERE...ESPECIALLY OVER THE HIGHER
TERRAIN...WILL KEEP IN A SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM FOR THE REMAINDER OF TODAY. WILL ALSO UPDATE THE ZONE
FORECASTS TO REMOVE REFERENCES TO THIS MORNING...AS MORNING FOG
HAS BURNED OFF IN MOST LOCATIONS.

FOR TONIGHT...LOOKING FOR ANY SHOWERS TO DIMINISH EARLY WITH
VARIABLY CLOUDY CONDITIONS AND PATCHY FOG DEVELOPMENT. LOWS WILL
GENERALLY RANGE FROM THE LOW 60S IN THE ST.LAWRENCE...CHAMPLAIN...AND
CT RIVER VALLEYS...DOWN TO THE MID/UPPER 50S IN THE NRN
ADIRONDACKS AND SMALLER VLYS IN VT EAST OF THE GREEN MTNS. WITH
LITTLE CHANGE IN NEAR SFC DEWPOINTS...STAGE IS SET ONCE AGAIN FOR
PATCHY FOG...ESPECIALLY IN THE VLYS OF VT ALONG/EAST OF THE GREENS
AND THE NRN ADIRONDACKS OF NY.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 320 AM EDT FRIDAY...AN INCREASING THREAT FOR SHOWERS AND POSSIBLE
THUNDERSTORMS DEVELOPS OVER THE WEEKEND AS YET ANOTHER MID-
TROPOSPHERIC TROUGH DIGS INTO THE GREAT LAKES REGION SATURDAY AFTN
WITH CYCLONIC/SWLY MID-LVL FLOW OVER THE NORTH COUNTRY ON SUNDAY.
FOR SATURDAY...DON/T FORESEE MUCH PCPN DURING THE MORNING
HRS...BUT A CHANCE DEVELOPS DURING THE AFTN AS TEMPS CLIMB INTO
THE MID 80S FOR AFTN HIGHS ACROSS THE VLYS. STG FORCING REMAINS
WEST OF THE REGION SAT AFTN...SO HAVE KEPT POPS IN THE 30-50
PERCENT RANGE. CAN/T RULE OUT AN AFTN/EVE TSTM WITH INSOLATIONAL
HEATING LEADING TO 500-1000 J/KG SBCAPE. TSTMS ARE NOT EXPECTED TO
BE SVR. SKIES WILL GENERALLY BE PARTLY SUNNY. LIGHT SLY FLOW...MID
60S DEWPOINTS...AND WARM AFTN TEMP READINGS SUGGEST SOME HAZY
CONDITIONS BY AFTN.

A COLD FRONT MAKES A SLOW EWD MIGRATION FROM THE ERN GREAT LAKES
AREA INTO NRN NY DURING THE DAY SUNDAY. WITH PW VALUES APPROACHING 2
INCHES SUNDAY AFTN PER 00Z GFS SOLN...AN AXIS OF HEAVY SHOWERS AND
TSTMS WITH LOCALLY HVY RAINFALL APPEARS POSSIBLE AHEAD OF THE FRONT
ACROSS OUR FORECAST AREA. WILL INCLUDE MENTION OF HEAVY RAINFALL FOR
SUNDAY AT THIS TIME WITH POPS 70-75 PERCENT. WITH WET ANTECEDENT
CONDITIONS...WILL NEED TO MONITOR FOR LOCALIZED FLOODING CONCERNS AS
THE MESOSCALE DETAILS BECOME MORE CLEAR OVER THE
WEEKEND...ESPECIALLY WITH ANY TRAINING TSTMS. MORE WIDESPREAD CLOUDS
AND PCPN ON SUNDAY SUGGESTS HIGH TEMPERATURES SLIGHTLY COOLER...MID
70S TO NEAR 80F.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 320 AM EDT FRIDAY...BOTH THE 00Z ECMWF AND 00Z GFS ARE
FAIRLY SIMILAR SHOWING ONLY A SLOW EWD MIGRATION OF 500MB
TROUGH/UPPER LOW FROM THE ERN GREAT LAKES AT 12Z MON TO CENTRAL
NEW ENGLAND BY 12Z WED. UNTIL THE MID-LVL TROUGH AXIS SHIFTS EAST
OF OUR AREA...CONTINUED PERIODS OF SHOWERS AND THUNDERSTORMS ARE
LIKELY MONDAY THRU TUESDAY NIGHT...WITH THE BEST TSTM CHANCES WITH
DAYTIME HEATING IN THE AFTN TO EARLY EVENING HRS MON AND TUE. SOME
DIVERGENCE IN SOLNS BETWEEN THE ECMWF EXITS AFTER 12Z WED. OPTED
FOR DRIER GFS FOR WED AND THU WITH THIS FCST CYCLE. WITH UPR
TROUGH IN PLACE AND CONSIDERABLE CLOUDINESS/SHOWER ACTIVITY...AFTN
TEMPS SHOULD BE SEVERAL DEGREES BELOW SEASONAL NORMS WHILE
OVERNIGHT LOWS AVG SEVERAL DEGREES ABOVE AVERAGE. SFC WINDS WILL
GENERALLY BE FROM THE SOUTH TO SOUTHWEST AT LIGHT SPEEDS THROUGH
THE FORECAST PERIOD BASED ON CURRENT TRENDS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THROUGH 12Z SATURDAY...VFR CONDITIONS ACROSS VERMONT AND NORTHERN
NEW YORK AFTER 13Z WITH SCT035-045 AREAS BKN035-045. SURFACE WINDS
WILL BE 10 KNOTS OR LESS. MEANWHILE...AFT 02/03Z LGT WNDS AND
CONTD MOIST LLVL WL ACCNT FOR DVLPG WIDESPREAD 3-5SM BR WITH LCLZD
IFR CONDS DVLPG AT KSLK/KMPV HEADED TOWARD 06Z WHICH WL LKLY GO TO
LIFR WITH 1/2SM FG AND VV001 AFT 06Z.

12Z SATURDAY THROUGH MONDAY...MID/UPPER LVL CLOSED CIRCULATION
APPROACHES OUR CWA SATURDAY INTO SUNDAY WITH SEVERAL ROUNDS OF
SHOWERS AND STORMS ANTICIPATED. THESE STORMS WL PRODUCE SEVERAL
HRS OF MVFR TO PSBLY IFR CONDITIONS IN THE HEAVIEST STORMS. THIS
PATTERN WL CONT INTO MONDAY WITH MORE SHOWERS EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS/WGH
SHORT TERM...BANACOS
LONG TERM...BANACOS
AVIATION...SLW/TABER
Hazardous weather outlook, Jun 27, 8:11 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
911 AM EDT FRI JUN 27 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-281315-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
911 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL
COVERAGE AND INTENSITY LATE THIS MORNING INTO THE AFTERNOON HOURS.
THE PRIMARY THREAT FROM THESE STORMS WILL BE LOCALLY VERY HEAVY
RAINFALL AND ISOLATED WIND GUSTS TO 50 MPH. GIVEN THE POTENTIAL FOR
TRAINING STORMS ACROSS THE SAME AREAS...RAINFALL AMOUNTS COULD BE
UP TO 1 INCH WITH ISOLATED AMOUNTS APPROACHING 2 INCHES. THIS
HEAVY RAINFALL IN A SHORT PERIOD OF TIME...MAY CAUSE MINOR LOW
LYING AND POOR DRAINAGE FLOODING. IN ADDITION...SOME RISES ON
SMALL STREAMS AND CREEKS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN INCREASE THREAT FOR SHOWERS AND THUNDERSTORMS WITH POTENTIAL
HEAVY RAINFALL AND POSSIBLE FLOODING FOR THE NORTH COUNTRY WILL
OCCUR
LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

AN UNSEASONABLY STRONG AREA OF LOW PRESSURE ALOFT WILL MOVE INTO
THE GREAT LAKES REGION THIS WEEKEND AND BECOME NEARLY STATIONARY.
THIS WILL ALLOW A WARM...MOIST FLOW OF AIR TO MOVE INTO NEW YORK
AND VERMONT...WHILE AT THE SAME TIME...SEVERAL DISTURBANCES WILL
LIKELY DELIVER THE CONSTANT THREAT OF SHOWERS AND THUNDERSTORMS
FROM LATE SATURDAY THROUGH MONDAY.

THE GREATEST THREAT FOR SHOWERS AND THUNDERSTOMRS WILL BE SUNDAY
INTO MONDAY WITH HEAVY RAINFALL LIKELY. ALTHOUGH THE EXACT IMPACTS
AND CONSEQUENCES ARE UNKNOWN AT THIS TIME...THE GENERAL SET-UP
AND CONCERN IS TRAINING...TRAVELING OVER THE SAME AREA...OF HEAVY
RAIN SHOWERS AND THUNDERSTORMS SIMILAR TO JUNE 14TH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 27, 9:59 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1059 AM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     GOUVERNEUR              44.34N 75.47W
06/26/2008                   ST. LAWRENCE       NY   CO-OP OBSERVER

            TREES DOWN IN GOUVERNEUR

&&

BROOKET
Special weather statement, Jun 27, 11:33 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT FRI JUN 27 2008

NYZ035-VTZ008-009-012-018-271730-
WASHINGTON-WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-
INCLUDING...MIDDLEBURY
1233 PM EDT FRI JUN 27 2008

AT 1230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER BRIDPORT...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR WEYBRIDGE...CORNWALL BY 1250 PM...NEAR
MIDDLEBURY BY 100 PM...NEAR EAST MIDDLEBURY BY 110 PM...NEAR
RIPTON...EAST MIDDLEBURY BY 120 PM AND 5 MILES SOUTHWEST OF SOUTH
LINCOLN BY 130 PM.

THIS DEVELOPING THUNDERSTORM WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS OF 40 MPH OR HIGHER. IN ADDITION...BRIEF HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM.

TABER

The radar

The Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Addison

When
June 27, 11:51 AM EST
Where
Addison County, Bridport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.980, -73.320

Quarter size diameter hail reported by spotter.

Thunderstorm Wind, Orange

When
June 27, 12:50 PM EST
Where
Orange County, Thetford Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.830, -72.250

Trees downed by thunderstorms winds onto power lines.

Hail, Rutland

When
June 27, 1:05 PM EST
Where
Rutland County, 0.5 mi W of Brandon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.800, -73.090

Nickel size hail reported in Brandon.

Hail, Addison

When
June 27, 1:05 PM EST
Where
Addison County, Goshen
Measured
0.75 in hail
Reported by
Public
Coordinates
43.850, -73.020

Penny size hail reported.

Thunderstorm Wind, Rutland

When
June 27, 1:10 PM EST
Where
Rutland County, Brandon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.800, -73.080

Thunderstorm winds downed trees onto power lines within Brandon causing power outages to 1200 residents.

Hail, Rutland

When
June 27, 1:50 PM EST
Where
Rutland County, 1.47 mi SSW of Poultney
Measured
0.75 in hail
Reported by
Public
Coordinates
43.500, -73.240

Penny size hail reported near Poultney.

Thunderstorm Wind, Windsor

When
June 27, 2:45 PM EST
Where
Windsor County, 0.46 mi SSE of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.294, -72.478

Several trees reported downed by thunderstorm winds in Springfield, including Clinton street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122117, 121009, 121007, 121010, 121013, 121006, 121004.